Maryland, 2001

Lightning Strike in Maryland, July 1, 2001

July 1, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning struck and the ensuing fire badly damaged a home in Royal Oak. Damage was estimated at $150,000.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck and the ensuing fire badly damaged a home in Royal Oak. Damage was estimated at $150,000. The owners were away when this occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 5:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 1, 5:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 PM EDT SUN JUL 1 2001

HAVE UPDATED THE ZONES TO DROP THE WATCH FOR NRN NJ AND ALL OF ERN
PA EXCEPT XTRM SE.

.&PHI...SCA COAST AND DE BAY.

MPD

In the hours before

Special weather statement, Jul 1, 2:25 PM EST, 3 hours 35 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN NEW JERSEY
MIDDLESEX AND MONMOUTH.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM
EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC
Special weather statement, Jul 1, 2:25 PM EST, 3 hours 35 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY...
NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY
INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS...
OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN.

IN DELAWARE
KENT...NEW CASTLE...SUSSEX.

IN MARYLAND
CAROLINE...KENT...QUEEN ANNE/S...TALBOT.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC/MPD
CORRECTED COUNTIES AND EXPIRATION TIME.
Local storm report, Jul 1, 2:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    HAMBURG                   PA   WIND DAMAGE
07/01/01   BERKS                          TREES AND WIRES DOWN.

0210 PM    NORTH WHITEHALL TWP       PA   WIND DAMAGE
07/01/01   LEHIGH                         TREES DOWN BLOCKING
                                          THE ROAD.

0300 PM    SOUTHERN PART OF COUNTY   NJ   WIND DAMAGE
07/01/01   WARREN                         TREES DOWN. HOUSE HIT BY
                                          LIGHTNING.

0315 PM    HOLLAND TWP               NJ   1.75 INCH HAIL
07/0101    HUNTERDON

AMC
Special weather statement, Jul 1, 3:50 PM EST, 2 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT SUN JUL 1 2001

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN PENNSYLVANIA
CARBON AND MONROE.

IN NEW JERSEY
SUSSEX.

A NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT
FOR THE FOLLOWING COUNTIES:

IN NEW JERSEY
OCEAN...ATLANTIC...CUMBERLAND...CAPE MAY.

IN DELAWARE
KENT AND SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNES...CAROLINE...TALBOT.

AND...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...
MIDDLESEX...MONMOUTH...MORRIS...SALEM...SOMERSET...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF THUNDERSTORMS
EXTENDING ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY.
THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY
PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC
Local storm report, Jul 1, 4:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    HAMBURG                   PA   WIND DAMAGE
07/01/01   BERKS                          TREES AND WIRES DOWN.

0210 PM    NORTH WHITEHALL TWP       PA   WIND DAMAGE
07/01/01   LEHIGH                         TREES DOWN BLOCKING
                                          THE ROAD.

0300 PM    SOUTHERN PART OF COUNTY   NJ   WIND DAMAGE
07/01/01   WARREN                         TREES DOWN. HOUSE HIT BY
                                          LIGHTNING.

0315 PM    HOLLAND TWP               NJ   1.75 INCH HAIL
07/01/01   HUNTERDON

0347 PM    MARLBORO                  NJ   1.5 INCH HAIL
07/01/01   MONMOUTH

0355 PM    SAYLORSBURG               PA   WIND DAMAGE
07/01/01   MONROE                         NINE MOBILE HOMES DAMAGED.
                                          TREES AND WIRES DOWN.

0405 PM    HAZLET                    NJ   1 INCH HAIL
07/01/01   MONMOUTH

0415 PM    HARDYSTON TWP             NJ   WIND DAMAGE
07/01/01   SUSSEX                         TREES...POLES AND WIRES
                                          DOWN. ROADS CLOSED.

0420 PM    SOUTHERN PART OF COUNTY   NJ   WIND DAMAGE
07/01/01   SUSSEX                         TREES AND POWER LINES
                                          DOWN. DEBRIS CAUSED ROAD
                                          CLOSURES.

0500 PM    COUNTYWIDE                NJ   WIND DAMAGE
07/01/01   HUNTERDON                      TREES AND WIRES DOWN.

0528 PM    EAST" BRUNSWICK            NJ   WIND DAMAGE
07/01/01   MIDDLESEX                      TREES DOWN.

AMC/DI
Special weather statement, Jul 1, 5:37 PM EST, 23 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EDT SUN JUL 1 2001

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...LEHIGH...NORTHAMPTON...CHESTER...MONTGOMERY...BUCKS.

IN NEW JERSEY
WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
DELAWARE...PHILADELPHIA.

IN NEW JERSEY
ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...CUMBERLAND...
GLOUCESTER...MONMOUTH...OCEAN...SALEM.

IN DELAWARE
KENT...NEW CASTLE...SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNE/S...CAROLINE...TALBOT.

NATIONAL WEATHER SERVICE RADAR AT 635 PM EDT SHOWED A LINE OF
THUNDERSTORMS MOVING INTO EXTREME SOUTHEASTERN PENNSYLVANIA AND
SOUTHERN NEW JERSEY. THESE STORMS WERE MOVING TO THE SOUTHEAST AT
AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND
DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Talbot

When
July 1, 6:00 PM EST
Where
Talbot County, Royal Oak
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260187.